Missouri, 2012

Hail in Missouri, March 28, 2012

March 28, 2012 · NWS EAX · 5 events in 5 counties and zones

A stationary front along the Interstate 70 corridor, provided the focus for thunderstorm activity in the evening hours of March 28, 2012. There were several reports of hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A stationary front along the Interstate 70 corridor, provided the focus for thunderstorm activity in the evening hours of March 28, 2012. There were several reports of hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 28, 5:50 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Mar 28, 5:50 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
650 PM CDT WED MAR 28 2012

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
/353 PM CDT Wed Mar 28 2012/
Main concerns over mainly the next 36 hours deals with several
rounds of at least strong convection and quite possibly severe
convection.

This Afternoon - Tonight:

Convection continues to expand along the KS/NE state line north of
a surface low in central KS. A boundary was draped from this low
through the Kansas City metro area and into central MO. Very warm
and moist air was pooling along and south of this boundary resulting
in a very unstable airmass with surface based CAPE in the 2500 J/kg
to 3500 J/kg range. Deep layer shear would also support storm
organization and inflow trajectories should be able to maintain a
possible MCS into/through the forecast area this evening/tonight.
Short range models are in generally good agreement with the
convection expanding to our west and propagating eastward with time
into this evening and overnight. There is a small chance for storms
to develop this afternoon along the boundary but the most likely
scenario is that storms congeal into a convective system over
central to eastern Kansas and then track into/through the forecast
area along the stalled boundary, which would include the KC metro.
The main threat in this scenario would be from damaging winds and
large hail. If we can get storms to develop during the
afternoon/early evening along the boundary the main threat would be
from large hail and damaging winds. A tornado can't be ruled out but
high LCLs and relatively weak low level shear should keep chances to
a minimum.

Thursday:

Depending on how intense and/or how quickly any convective activity
dissipates Thursday morning, the afternoon could become quite
unstable with potentially 3000+ J/kg of surface based CAPE over
mainly the western third to half of the forecast area. A stronger
wave should be moving through the Plains which will result in better
lift and stronger (though still relatively weak) winds aloft. The
stronger upper wave will strengthen the surface low and help lift
the stalled boundary northward resulting in the increased
instability across the region. This will also aid in strengthening
the low level winds and with around 40kts of deep layer shear
organized storms, including supercells are possible. If all things
come together, we could be looking at another round of severe
thunderstorms by mid to late afternoon with those storms continuing
into the overnight as the forcing from the upper wave shifts things
east. Given the parameters, large hail and damaging winds would be
the most likely severe threat but a few tornadoes would also be
possible. But this is all dependent on how the morning convection
plays out and if we can destabilize the airmass again.

CDB

Medium Range (Friday through Wednesday)...

Friday morning, any residual convective activity from Thursday night
will have shifted out of, or dissipated across, the forecast area by
sunrise, leaving a shortwave ridge to traverse the nations midsection
through Sunday. Subsidence within the ridge, coupled with 850mb
temperatures pushing into the upper to mid-teens centigrade, should
allow temperatures over the weekend to range well above normal, with
good boundary layer mixing allowing highs to reach into the 80s
across much of the forecast area by Sunday.

As we transition through the weekend into next week, the shortwave
ridge will sift farther east as a pronounced trough begins to move
out of the Great Basin into the Plains States. However, our broad
array of medium range operational and ensemble models are not in the
best of agreement on the way the trough ejects into and through the
Plains, so confidence in the forecast beyond the daylight hours of
Sunday is low.

Available moisture, and warm air advection in advance of the
deepening trough could spark convection in the Central Plains as
early as Sunday night, but a number of the mid-range models have all
begun to point at the trough slowing a little, which is not uncommon
for systems to do as they deepen. Thus, have pushing back the
expected onset of convection more into Monday seems reasonable at
this time. However, with all that noted, still only have a 20% POP
in for the Sunday night and Monday periods.

On the up side, while confidence in convection is a bit iffy,
confidence in temperatures cooling off is a a bit higher. What ever
form the trough takes as it ejects into the Plains States will leave
plenty of opportunity for cooler air from the north to sweep south
next week. So while the weekend highs will likely tip-toe into the
80s, temperatures during next work week should stay more in the 60s
and 70s.

Cutter

&&

.AVIATION...

For the 00Z TAFS...primary challenge is timing of convection
tonight. A warm front extends from northeast KS southeast along the
MO River and this feature will move little tonight. Current thinking
is scattered thunderstorms forming over east central KS will slide
just south of the KMCI/KMKC terminals this evening. However, will be
looking for additional convective development to form upstream over
southeast NE and northeast KS which would likely roll southeast
along the warm front and into all 3 terminals. Short range models
show some agreement on an arrival time close to midnight with the
activity possibly lasting for much of the overnight hours.
Confidence on using a 6-7 hr prevailing group is not particularly
high and prefer TEMPO group. May need to adjust timing/coverage
should an MCS evolve.

Otherwise, how tonights convective activity evolves will affect
location of any boundaries that could anchor later convective
development Thursday afternoon. Better bet is to tie rain chances to
diurnal heat cycle and use CB group for now.

MJ

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO EAX
Hazardous weather outlook, Mar 28, 6:20 PM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
720 PM CDT WED MAR 28 2012

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-291145-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
720 PM CDT WED MAR 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

A STALLED FRONTAL BOUNDARY WILL REMAIN DRAPED FROM NEAR KANSAS CITY
TO SEDALIA TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO FORM OVER
NORTHEAST KANSAS THIS EVENING AND MERGE WITH THE THUNDERSTORMS OVER
EAST CENTRAL KANSAS AND THEN TRACK ALONG THE STALLED FRONT. ISOLATED
SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING OVER PARTS OF EAST
CENTRAL KANSAS AND WEST CENTRAL MISSOURI...GENERALLY SOUTH OF AN
ATCHISON KANSAS TO SEDALIA LINE. LARGE HAIL WILL BE THE PRIMARY
SEVERE THREAT WITH DAMAGING WINDS A SECONDARY CONCERN.

IN ADDITION...LOCALLY HEAVY RAINFALL WILL LIKELY ACCOMPANY THE STORMS
TONIGHT DUE TO THEIR RATHER SLOW MOVEMENT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY AFTERNOON
AND EVENING AS LOW PRESSURE APPROACHES THE AREA FROM THE WEST AND A
WARM FRONT LIFTS NORTHWARD. THE POTENTIAL FOR STRONG TO SEVERE STORMS
WILL EXIST DURING THE AFTERNOON AND EVENING HOURS ACROSS THE ENTIRE
OUTLOOK AREA WITH LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES
POSSIBLE.

THUNDERSTORMS WILL BE POSSIBLE AGAIN BY SUNDAY NIGHT. IT IS TOO
EARLY TO DETERMINE ANY SEVERE THREAT AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS EVENING INTO THE OVERNIGHT HOURS OVER
EAST CENTRAL KANSAS AND WEST CENTRAL MISSOURI ALONG AND SOUTH OF A
KANSAS CITY TO SEDALIA LINE...AND AGAIN THURSDAY AFTERNOON AND
EVENING ACROSS THE ENTIRE OUTLOOK AREA.

MJ

In the hours before

Special weather statement, Mar 28, 5:02 PM CST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
602 PM CDT WED MAR 28 2012

MOZ037-038-282345-
JACKSON MO-LAFAYETTE MO-
602 PM CDT WED MAR 28 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAFAYETTE AND
EASTERN JACKSON COUNTIES UNTIL 645 PM CDT...

AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GRAIN VALLEY...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  OAK GROVE...ODESSA...HIGGINSVILLE...MAYVIEW AND BATES CITY AS THE
  STORM MOVES DUE EAST DOWN INTERSTATE 70.

THIS WILL IMPACT

 I-70 BETWEEN MILE MARKERS 21 AND 50.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY.

LAT...LON 3911 9371 3893 9371 3898 9427 3908 9425
TIME...MOT...LOC 2301Z 276DEG 24KT 3903 9416

CUTTER
Special weather statement, Mar 28, 5:46 PM CST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
646 PM CDT WED MAR 28 2012

KSZ057-290015-
MIAMI KS-
646 PM CDT WED MAR 28 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MIAMI COUNTY UNTIL 715
PM CDT...

AT 641 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OSAWATOMIE...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PAOLA...LOUISBURG...FONTANA AND NEW LANCASTER.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3840 9498 3854 9503 3869 9461 3864 9461
      3862 9461 3855 9461 3839 9462
TIME...MOT...LOC 2346Z 258DEG 17KT 3849 9488

CUTTER
Local storm report, Mar 28, 6:29 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
729 PM CDT WED MAR 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             OSAWATOMIE              38.50N 94.95W
03/28/2012  M1.00 INCH       MIAMI              KS   LAW ENFORCEMENT

            QUARTER TO DIME SIZE HAIL REPORTED.

&&

KBRONIS
Special weather statement, Mar 28, 7:49 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
849 PM CDT WED MAR 28 2012

MOZ029-030-037-290230-
CLAY MO-JACKSON MO-RAY MO-
849 PM CDT WED MAR 28 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RAY...NORTHERN
JACKSON AND EASTERN CLAY COUNTIES UNTIL 930 PM CDT...

AT 848 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MISSOURI CITY...OR 6 MILES NORTHEAST OF
COURTNEY...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  EXCELSIOR SPRINGS...SIBLEY...MISSOURI CITY...CRYSTAL LAKES...WOODS
  HEIGHTS...EXCELSIOR ESTATES...MOSBY...PRATHERSVILLE...HOMESTEAD AND
  RAYVILLE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3946 9429 3933 9400 3911 9428 3917 9439
TIME...MOT...LOC 0149Z 210DEG 13KT 3921 9431

CUTTER
Special weather statement, Mar 28, 7:51 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
851 PM CDT WED MAR 28 2012

MOZ021-028-029-290230-
CLAY MO-CLINTON MO-PLATTE MO-
851 PM CDT WED MAR 28 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PLATTE...SOUTHWESTERN
CLINTON AND NORTHWESTERN CLAY COUNTIES UNTIL 930 PM CDT...

AT 848 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FERRELVIEW...OR 6 MILES SOUTH OF
SMITHVILLE...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SMITHVILLE...TRIMBLE AND HOLT.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...

  I-35 BETWEEN MILE MARKERS 27 AND 33.
  I-435 LOOP FROM MILE MARKERS 38 TO 49.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3955 9457 3946 9429 3922 9453 3927 9465
TIME...MOT...LOC 0151Z 205DEG 13KT 3931 9457

CUTTER
Special weather statement, Mar 28, 8:04 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
904 PM CDT WED MAR 28 2012

KSZ103>105-290245-
JOHNSON KS-LEAVENWORTH KS-WYANDOTTE KS-
904 PM CDT WED MAR 28 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JOHNSON COUNTY IN
EAST CENTRAL KANSAS...AND SOUTHWESTERN WYANDOTTE AND SOUTHERN
LEAVENWORTH COUNTIES IN NORTHEAST KANSAS UNTIL 945 PM CDT...

AT 902 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EUDORA...OR 5 MILES WEST OF DE SOTO...MOVING
NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DE SOTO...BONNER SPRINGS...EDWARDSVILLE...BASEHOR...LINWOOD AND
  HOLLIDAY.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...

  I-435 LOOP FROM MILE MARKERS 8 TO 13.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3920 9500 3908 9472 3892 9500 3892 9506
      3898 9506 3898 9508 3895 9508 3895 9510
      3897 9511 3896 9513 3898 9516 3896 9517
      3896 9518
TIME...MOT...LOC 0204Z 205DEG 25KT 3898 9506

BOOKBINDER

The radar

The Pleasant Hill radar (KEAX), 68 km away, was scanning. The volume nearest the first event began at 02:06 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Clay

When
March 28, 8:05 PM CST
Where
Clay County, 2.07 mi S of Smithville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.370, -94.580

Hail, Ray

When
March 28, 8:36 PM CST
Where
Ray County, 1.48 mi SSE of Wood Hgts
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.310, -94.160

Hail, Cooper

When
March 28, 9:02 PM CST
Where
Cooper County, 1.28 mi WSW of Boonville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.960, -92.750

Hail, Henry

When
March 28, 9:42 PM CST
Where
Henry County, 18 mi W of Clinton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.380, -94.102

Hail, Platte

When
March 28, 10:00 PM CST
Where
Platte County, Iatan
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.480, -94.980

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366437, 366438, 366439, 366443, 366440.